Texas, 2011

Hail and Damaging Winds in Texas, July 5, 2011

July 5, 2011 · NWS FWD · 5 events in 1 county or zone

Summertime isolated afternoon and evening thunderstorms developed under the influence of an upper level ridge as convective temperatures around 100 degrees were reached. A few storms in Anderson County produced small hail and caused wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Summertime isolated afternoon and evening thunderstorms developed under the influence of an upper level ridge as convective temperatures around 100 degrees were reached. A few storms in Anderson County produced small hail and caused wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 5, 5:09 PM CST, 18 minutes earlier.

Area forecast discussion, Jul 5, 5:09 PM CST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
609 PM CDT TUE JUL 5 2011

.AVIATION...
THE AVIATION FORECAST REMAINS UNCHANGED WITH WINDS BELOW 10
KTS...FEW TO SCATTERED CUMULUS AND HIGH CLOUDS...AND A VERY SMALL
CHANCE FOR THUNDERSTORMS THE NEXT 24 TO 30 HOURS.

THE WINDS WILL CONTINUE TO VARY FROM A SOUTHEAST DIRECTION IN THE
AFTERNOON AND EVENING HOURS TO A SOUTHWEST DIRECTION IN THE OVERNIGHT
AND MORNING HOURS. WIND SPEEDS WILL REMAIN AOB 10 KTS FOR THE MOST
PART. MID AND HIGH LEVEL CLOUDS FROM THUNDERSTORMS AROUND THE
REGION MAY MOVE OVER THE AIRPORTS THIS EVENING AND AGAIN
TOMORROW...OTHERWISE EXPECT CUMULUS CLOUDS BETWEEN 050-080. THERE
CONTINUES TO BE A LESS THAN 20 PERCENT CHANCE OF A THUNDERSTORM
AFFECTING THE AIRPORTS AND THEREFORE THE TAF DOES NOT MENTION
THUNDER. HOWEVER...IF A THUNDERSTORM DEVELOPS NEAR OR AT AN
AIRPORT IT WILL PRODUCE LIGHTNING AND POSSIBLY STRONG OUTFLOW
WINDS. OUTFLOW BOUNDARIES FROM THUNDERSTORMS IN THE AREA MAY ALSO
RESULT IN BRIEF WIND SHIFTS THAT SHOULD NOT HAVE A SIGNIFICANT IMPACT
ON AIRPORT OPERATIONS.

82/JLD

&&

.PREV DISCUSSION... /ISSUED 253 PM CDT TUE JUL 5 2011/
VIS SATELLITE SHOWS ENHANCED CUMULUS FIELD OUT AHEAD OF THIS
MORNINGS CONVECTIVE DEBRIS...GENERALLY FROM BOWIE TO
STEPHENVILLE...WACO AND PALESTINE. HAVE PLACED 20 POPS ALONG THIS
LINE FOR THE REMAINDER OF THE AFTERNOON AND EARLY EVENING.
ELSEWHERE...WILL CARRY 10 POPS INTO THE EVENING HOURS. HAVE ADDED
10 POPS TO THE NORTHEAST FOR LATE TONIGHT DUE TO THE POTENTIAL OF
EASTERN OKLAHOMA OR WESTERN ARKANSAS ACTIVITY SLIDING INTO THE
NORTHEAST COUNTIES BEFORE DAYBREAK.

ALTHOUGH OUR ATMOSPHERE WILL REMAIN UNSTABLE AND UNCAPPED THROUGH
THURSDAY...THERE WILL BE FEW SURFACE BOUNDARIES OR OTHER FEATURES
TO FOCUS ON FOR CONVECTIVE DEVELOPMENT. WEAK OUTFLOW BOUNDARIES
DRIFTING INTO THE CWA MAY BE ALL THAT/S AVAILABLE FOR AFTERNOON
CONVERGENCE WEDNESDAY AND THURSDAY. FOR THIS REASON...WE/LL
GENERALLY FOCUS ON AREAS EAST OF I-35/45 WHERE PVA IS AVAILABLE
AND UPPER DIVERGENCE EXISTS. DIV-Q AND Q-VECTORS WERE OF LITTLE
HELP IN THIS MATTER. ALSO...WILL CARRY 10 POPS JUST WEST AND
NORTHWEST OF THE METROPLEX ON THURSDAY.

GOING INTO AND THROUGH THE WEEKEND...WE/VE BEEN WATCHING THE
NORTH-CENTRAL GULF TUTT OVER THE PAST FEW DAYS AND LOOK FORWARD TO
IT RETROGRADING TOWARD TEXAS BY THIS WEEKEND. CURRENT EXPECTATION
IS FOR IT TO REACH THE TEXAS COAST SATURDAY...AND THEN MOVE
ACROSS THE HILL COUNTRY AND INTO WEST BY SUNDAY NIGHT. THERE IS
THE POTENTIAL OF SEA BREEZE CONVECTION FORMING AND MOVING
NORTHWEST INTO THE SOUTHEASTERN CWA BOTH SATURDAY AND SUNDAY.
ALSO...THE DEEPENED SOUTHEASTERLY FLOW WILL BRING SOME INCREASE
IN LOW LEVEL MOISTURE.

AREA TEMPERATURES WILL CHANGE LITTLE UNTIL THE TUTT ARRIVES AND
MOVES TO OUR WEST. HAVE ADJUSTED TEMPS DOWN A FEW DEGREES FIRST OF
NEXT WEEK DUE TO THIS PROCESS AND SLIGHTLY LOWER HEIGHTS ALOFT AS
THE DOMINANT UPPER HIGH TO OUR WEST SHIFTS TO OUR EAST. 75

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  80 101  79 100  78 /  10   5   5  10  10
WACO, TX              77 101  77 103  76 /  20   5   5   5  10
PARIS, TX             75  99  75  98  75 /  10  10  10  20  20
DENTON, TX            77 101  75 100  75 /  10   5   5  10  10
MCKINNEY, TX          76  99  75  98  74 /  10   5   5  10  20
DALLAS, TX            81 101  80 100  78 /  10   5   5  10  20
TERRELL, TX           76  99  75 100  75 /  10  10  10  10  20
CORSICANA, TX         76  99  76 101  75 /  20  10  10  10  20
TEMPLE, TX            75  98  74 101  73 /  10   5   5   5  10
MINERAL WELLS, TX     76 103  75 104  75 /  20   5   5   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

82/58
Hazardous weather outlook, Jul 5, 2:15 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
315 PM CDT TUE JUL 5 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-061130-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
315 PM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH TEXAS THIS
AFTERNOON AND EVENING. LIGHTNING AND DAMAGING DOWNBURST WINDS ARE
THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE ACROSS
NORTH TEXAS THROUGH THE UPCOMING WEEKEND. LIGHTNING WILL BE THE
MAIN HAZARD...BUT A FEW STORMS MAY PRODUCE DAMAGING DOWNBURST
WINDS.

.SPOTTER INFORMATION STATEMENT...
ISOLATED SPOTTER ACTIVATION MAY BE REQUIRED FOR STRONGER STORMS
THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 5, 5:15 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
615 PM CDT TUE JUL 5 2011

TXZ148-052345-
ANDERSON TX-
615 PM CDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  ANDERSON COUNTY

AT 615 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF PALESTINE...MOVING
SOUTHWEST AT 5 MPH.

PALESTINE IS IN THE PATH OF THIS STORM.

VERY HEAVY RAIN AND WIND GUSTS IN EXCESS OF 50 MPH ARE LIKELY.

LAT...LON 3160 9527 3150 9573 3155 9576 3156 9572
      3163 9572 3165 9575 3160 9577 3169 9578
      3169 9587 3175 9587 3179 9599 3187 9597
      3188 9603 3191 9600 3195 9603 3195 9606
      3200 9605 3209 9543 3185 9544 3161 9526
TIME...MOT...LOC 2315Z 023DEG 6KT 3189 9553

25

The radar

The Shreveport radar (KSHV), 169 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Anderson

When
July 5, 5:27 PM CST
Where
Anderson County, 0.69 mi S of Neches
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.860, -95.500

Dime sized hail was reported on Highway 155 between Frankston and Palestine.

Thunderstorm Wind, Anderson

When
July 5, 5:27 PM CST
Where
Anderson County, Pert
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
31.920, -95.530

Part of the roof of a manufactured home in Pert was removed. Another part of the roof was partially lifted off the home.

Thunderstorm Wind, Anderson

When
July 5, 5:40 PM CST
Where
Anderson County, 10 mi N of Palestine
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.895, -95.630

Trees were blown down on FM 315 approximately 10 miles north of Palestine. One of the trees was 15 inches in diameter.

Hail, Anderson

When
July 5, 5:59 PM CST
Where
Anderson County, 8 mi WNW of Palestine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.794, -95.756

Nickel sized hail fell 8 miles west-northwest of Palestine.

Thunderstorm Wind, Anderson

When
July 5, 6:20 PM CST
Where
Anderson County, 2.85 mi NNW of Harmony
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.788, -95.820

Large pine trees were knocked down approximately 2-3 miles south of Tennessee Colony on FM 645. Some trees fell across FM 645.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327253, 327257, 327259, 327262, 327266.